Gender-switching hormones may morph your voice, body hair and fat. If you’re positive, will HIV meds interact with hormone treatments, threatening unwanted alterations as well?
“There are no data,” says Gal Meyer, MD, of New York City’s Callen-Lorde Community Health Center, which has many positive transgender clients. We do know this: Hormone treatments, before or after transgender surgery, can cause blood clots and other side effects, some resembling those of HIV meds. Some HIV meds (think protease inhibitors) can alter hormone levels in the blood. Most information, however, remains anecdotal or was projected from studies of oral contraceptives containing estrogen, the male-to-female hormone.
On the flip side, Meyer says, “I’ve never seen [interactions where hormones alter HIV drug levels].” He has, however, seen one case where an HIV med, non-nuke Viramune, seemed to undercut estrogen. Yet a 2005 study listed many potential interactions, and a 2006 American Journal of Public Health report found disproportionately high numbers of trans folk ducking HIV med doses. Kim Watson, a positive transgender advocate from the Bronx, adds that trans people often skip needed hormone-level checks because “as long as the hormones help them look the way they want, they don’t worry about contraindications with HIV drugs.”
Ray Carannante, a social worker at NYC’s Gender Identity Project, says that’s because positive trans people often focus instead on getting gender-changing surgeries. “I have a client who has been trans—and positive—for many, many years,” he says. “She still can’t find a surgeon to help her.” Remember: While seeing a doc, keep your hormones—and HIV—in check.